Texas, 2017

Hail in Texas, April 20 to 21, 2017

April 20 to 21, 2017 · NWS OUN · 2 events in 2 counties and zones

Numerous showers and storms formed under the influence of an upper level low across Oklahoma and western north Texas from the evening of the 20th throughout the day on the 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Numerous showers and storms formed under the influence of an upper level low across Oklahoma and western north Texas from the evening of the 20th throughout the day on the 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 20, 5:47 PM CST, 5 hours 23 minutes earlier.

Area forecast discussion, Apr 20, 5:47 PM CST, 5 hours 23 minutes before
Area Forecast Discussion
National Weather Service Norman OK
647 PM CDT Thu Apr 20 2017

.DISCUSSION...
The 00Z aviation discussion follows....

&&

.AVIATION...
A stalled front from near KADH west-southwest to KSPS will move
little through about 21/2100Z. Numerous showers and thunderstorms
are expected to form by 21/0300Z near/north of the front over
western Oklahoma and north Texas. These storms will then expand
and spread east-northeast as the evening/night progresses, with a
few areas of torrential rain and hail. Strong winds will also be
a concern overnight with the stronger storms. The storms will
likely be so widespread tomorrow morning that some of the TAFs
have prevailing storms with TEMPO "no significant weather", which
is the reverse of the normal forecast pattern. As the front gets a
shove from the north late tomorrow afternoon, mainly after
21/2100Z, winds will turn more northerly and increase at most
sites. The showers and storms should move out of central/western
Oklahoma a few hours after the end of this forecast period
(22/0000Z).

The ceiling and visibility forecasts are very low confidence,
because the widespread convection is expected to produce numerous
exceptions to the "rule" in the forecasts. Winds should be close
to the forecasts, except near the stronger storms that will
produce their own temporary wind fields.

CmS
&&

.PREV DISCUSSION... /issued 258 PM CDT Thu Apr 20 2017/

DISCUSSION...
Increased POPS across most of the forecast area (overnight and
Friday morning), especially southwest Oklahoma. Also added a few
counties across southwest Oklahoma, including the cities of
Lawton, Duncan, and Paul Valley to the Flood Watch.

A cold front continues a slow southward push this afternoon,
and is currently located from near Seminole to Pauls Valley to
Duncan and Wichita Falls.  The airmass ahead of the front is
rather warm with dewpoint temperatures in the mid to upper 60s.

A few storms may develop along or just behind the front late
this afternoon/early evening, but storm coverage should be
isolated. If storms can form, severe weather is certainly
possible.

By mid to late evening, scattered to widespread showers and
thunderstorms are expected to develop. The first storms may
form across southwest and west central Oklahoma. Elevated
instability and effective shear will support some rotating storms
which will enhance the risk of large hail. Several rounds of
precipitation may occur, and this may result in flooding and flash
flooding, especially overnight into Friday morning.

On Friday, the cold front is expected to drift northward during
the day in response to an approaching trough. How far north the
front will lift remains uncertain. Regardless, severe weather
chances will remain until the front pushes back southward late
Friday afternoon and night.

Cool and dry weather is expected this weekend with warmer
temperatures returning early next week. Storm chances will
increase again by late next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  55  65  46  60 /  90  90  30  10
Hobart OK         54  71  45  63 /  80  60  10   0
Wichita Falls TX  61  78  48  64 /  50  40  20  10
Gage OK           51  57  41  60 /  80  70  20   0
Ponca City OK     52  56  44  58 /  80  90  60  10
Durant OK         65  78  50  62 /  30  40  70  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch from midnight CDT tonight through Friday evening for
     OKZ007-008-012-013-018>020-023>031-038>040.

TX...None.
&&

23/03/23
Hazardous weather outlook, Apr 20, 10:28 PM CST, 42 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
1128 PM CDT Thu Apr 20 2017

OKZ004>048-050>052-TXZ083>090-220430-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1128 PM CDT Thu Apr 20 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Overnight...

.Thunderstorms...
There is a Slight Risk of severe thunderstorms overnight into
Friday morning.

Location...
The Slight Risk covers locations south and west of a line
extending from Arnett to Stillwater to Ada, Oklahoma. The Slight
Risk includes all of western north Texas. A Marginal Risk exists
elsewhere, except for far northern Oklahoma.

Timing...
Severe thunderstorms are expected to continue through the
overnight hours.

Impacts...
Hail up to the size of tennis balls will be the primary threat.
Winds exceeding 60 mph will also be possible.

Discussion...
Scattered to numerous storms will continue to persist through
Friday morning. Some storms will be severe storms, especially in
the slight risk area. Damaging hail and heavy rain will be the
primary hazards.

.Spotter and emergency management statement...
Storm spotter groups and emergency management personnel across
the risk areas should prepare for possible severe weather
operations this evening and overnight.

.Heavy Rainfall...
Thunderstorms may repeatedly develop over the same areas overnight
and lead to excessive rain totals. The main area of concern will
be locations near Oklahoma city, Kingfisher, and Enid, and points
east through late Friday morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
Severe storms will remain possible throughout the day on Friday
into Friday evening. An Enhanced Risk of severe storms will exist
for locations south and east of a line extending from Stillwater
and El Reno, to Chickasha Oklahoma, to Henrietta Texas. Damaging
hail and wind gusts will be the primary threats, but there will
also be a low tornado threat mainly across south- central and
southeast parts of Oklahoma.

Thunderstorm chances return next Wednesday, with severe storms
possible.

.Heavy Rainfall...
Significant rainfall totals appear possible through early Friday
evening. At this time, it appears that the heaviest rain will
fall over the northeast half of Oklahoma which could lead to
flooding of low-lying and poor drainage areas.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Mahale

In the hours before

Special weather statement, Apr 20, 9:10 PM CST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1010 PM CDT THU APR 20 2017

OKZ034-035-210400-
Kiowa OK-Greer OK-
1010 PM CDT THU APR 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Kiowa and
southeastern Greer Counties Until 1100 PM CDT...

AT 1009 PM CDT, a strong thunderstorm was located near Mangum, moving
northeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...

Locations impacted include...
Mangum, Granite, Lone Wolf, Hester and Altus-Lugert Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3488 9964 3508 9928 3486 9915 3485 9917
      3486 9919 3485 9919 3481 9935 3481 9941
      3480 9941 3476 9957
TIME...MOT...LOC 0309Z 246DEG 22KT 3484 9952

03
Special weather statement, Apr 20, 9:47 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1047 PM CDT THU APR 20 2017

OKZ034>036-210430-
Kiowa OK-Greer OK-Jackson OK-
1047 PM CDT THU APR 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Kiowa...southeastern
Greer and northeastern Jackson Counties Until 1130 PM CDT...

AT 1043 PM CDT, two strong thunderstorms were located 4 miles
southeast of Granite and one mile south of Hester, moving northeast
at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Frequent cloud to ground lightning...

Locations impacted include...
Hobart, Mangum, Granite, Blair, Lone Wolf, Roosevelt, Warren, Hester
and Altus-Lugert Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3512 9920 3512 9905 3484 9887 3472 9945
      3490 9957
TIME...MOT...LOC 0343Z 245DEG 19KT 3490 9934

03
Special weather statement, Apr 20, 10:28 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1128 PM CDT THU APR 20 2017

OKZ014-016-210515-
Roger Mills OK-Custer OK-
1128 PM CDT THU APR 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR east central Roger Mills and
western Custer Counties Until 1215 AM CDT...

AT 1127 PM CDT, a strong thunderstorm was located 5 miles south of
Hammon, moving east at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Frequent cloud to ground lightning...

Locations impacted include...
Clinton, Arapaho, Hammon, Butler, Foss Reservoir and Stafford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.

&&

LAT...LON 3551 9944 3563 9947 3576 9896 3549 9889
TIME...MOT...LOC 0427Z 258DEG 32KT 3556 9936

03
Special weather statement, Apr 20, 10:29 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1129 PM CDT THU APR 20 2017

OKZ022-035-210515-
Kiowa OK-Washita OK-
1129 PM CDT THU APR 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR northern Kiowa and Washita
Counties Until 1215 AM CDT...

AT 1127 PM CDT, a strong thunderstorm was located near Rocky, moving
northeast at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 40 MPH...
Frequent cloud to ground lightning...

Locations impacted include...
Hobart, Cordell, Sentinel, Mountain View, Dill City, Corn, Gotebo,
Bessie, Rocky, Colony, Cloud Chief and Cowden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3546 9908 3546 9862 3512 9862 3501 9884
      3490 9924
TIME...MOT...LOC 0427Z 233DEG 30KT 3517 9899

03
Special weather statement, Apr 20, 10:53 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1153 PM CDT THU APR 20 2017

OKZ023-024-210530-
Canadian OK-Caddo OK-
1153 PM CDT THU APR 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR western Canadian and northeastern
Caddo Counties Until 1230 AM CDT...

AT 1149 PM CDT, a strong thunderstorm was located over Lookeba,
moving northeast at 35 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...

Locations impacted include...
El Reno, Hinton, Binger, Calumet, Lookeba and Cedar Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3524 9836 3538 9851 3568 9816 3548 9795
TIME...MOT...LOC 0449Z 229DEG 28KT 3537 9837

03
Local storm report, Apr 20, 11:01 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1201 AM CDT FRI APR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     HAIL             CORDELL                 35.30N 98.98W
04/20/2017  E1.50 INCH       WASHITA            OK   STORM CHASER

&&

MAHALE

The radar

The Altus AFB radar (KFDR), 57 km away, was scanning. The volume nearest the first event began at 05:09 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Wilbarger

When
April 20, 11:10 PM CST
Where
Wilbarger County, 6.18 mi SE of Santa Rosa Lake Dam
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
33.880, -99.180

Hail, Archer

When
April 21, 12:24 AM CST
Where
Archer County, 1.5 mi SSE of Lakeside City
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
33.810, -98.540

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692744, 692745.